Omega-categorical theory

In mathematical logic, an omega-categorical theory is a theory that has exactly one countably infinite model up to isomorphism. Omega-categoricity is the special case κ =  = ω of κ-categoricity, and omega-categorical theories are also referred to as ω-categorical. The notion is most important for countable first-order theories.

Equivalent conditions for omega-categoricityEdit

Many conditions on a theory are equivalent to the property of omega-categoricity. In 1959 Erwin Engeler, Czesław Ryll-Nardzewski and Lars Svenonius, proved several independently.[1] Despite this, the literature still widely refers to the Ryll-Nardzewski theorem as a name for these conditions. The conditions included with the theorem vary between authors.[2][3]

Given a countable complete first-order theory T with infinite models, the following are equivalent:

  • The theory T is omega-categorical.
  • Every countable model of T has an oligomorphic automorphism group (that is, there are finitely many orbits on Mn for every n).
  • Some countable model of T has an oligomorphic automorphism group.[4]
  • The theory T has a model which, for every natural number n, realizes only finitely many n-types, that is, the Stone space Sn(T) is finite.
  • For every natural number n, T has only finitely many n-types.
  • For every natural number n, every n-type is isolated.
  • For every natural number n, up to equivalence modulo T there are only finitely many formulas with n free variables, in other words, for every n, the nth Lindenbaum–Tarski algebra of T is finite.
  • Every model of T is atomic.
  • Every countable model of T is atomic.
  • The theory T has a countable atomic and saturated model.
  • The theory T has a saturated prime model.


The theory of any countably infinite structure which is homogeneous over a finite relational language is omega-categorical.[5] Hence, the following theories are omega-categorical:


  1. ^ Rami Grossberg, José Iovino and Olivier Lessmann, A primer of simple theories
  2. ^ Hodges, Model Theory, p. 341.
  3. ^ Rothmaler, p. 200.
  4. ^ Cameron (1990) p.30
  5. ^ Macpherson, p. 1607.


  • Cameron, Peter J. (1990), Oligomorphic permutation groups, London Mathematical Society Lecture Note Series, 152, Cambridge: Cambridge University Press, ISBN 0-521-38836-8, Zbl 0813.20002
  • Chang, Chen Chung; Keisler, H. Jerome (1989) [1973], Model Theory, Elsevier, ISBN 978-0-7204-0692-4
  • Hodges, Wilfrid (1993), Model theory, Cambridge: Cambridge University Press, ISBN 978-0-521-30442-9
  • Hodges, Wilfrid (1997), A shorter model theory, Cambridge: Cambridge University Press, ISBN 978-0-521-58713-6
  • Macpherson, Dugald (2011), "A survey of homogeneous structures", Discrete Mathematics, 311 (15): 1599–1634, doi:10.1016/j.disc.2011.01.024, MR 2800979
  • Poizat, Bruno (2000), A Course in Model Theory: An Introduction to Contemporary Mathematical Logic, Berlin, New York: Springer-Verlag, ISBN 978-0-387-98655-5
  • Rothmaler, Philipp (2000), Introduction to Model Theory, New York: Taylor & Francis, ISBN 978-90-5699-313-9